Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 241, NWS Springfield, MO

July 22, 2002Barton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 22, 2002, 6:39 PM CDT for Barton County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2002, 6:39 PM CDT (23:39 UTC)
Expired
Jul 22, 2002, 7:30 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barton County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:45 PM CDTHail 0.75Lamar, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

240 
WUUS53 KSGF 222339
SVRSGF
MOC011-230030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN MISSOURI

* UNTIL 730 PM CDT

* AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LAMAR...OR 25 MILES SOUTH OF NEVADA...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  BARTON COUNTY.

THE TOWNS OF LAMAR HEIGHTS...BOSTON...KENOMA AND MILFORD ARE ALSO IN
THE PATH OF THIS STORM.

LAT...LON 3761 9455 3737 9452 3736 9411 3757 9413

SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:51 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 22, 1:51 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
151 PM CDT MON JUL 22 2002

MAIN FORECAST FOCUS WILL BE WITH TIMING AND COVERAGE OF CONVECTION
THIS EVENING THROUGH TUESDAY MORNING.

SURFACE ANALYSIS WAS SHOWING COLD FRONT FROM NORTHEAST MISSOURI INTO
SOUTHEAST KANSAS.  AIR MASS AHEAD OF FRONT WAS VERY UNSTABLE WITH
LAPS CAPES INDICATING 3000-4000 J/KG.  BEST INSTABILITY IS IN THE
EASTERN CWA WHERE DEW POINTS WERE SLIGHTLY HIGHER...AND REGIONAL
RADAR WAS SHOWING INSTABILITY BASED THUNDERSTORMS ALREADY DEVELOPING
FROM THE MISSOURI BOOTHEEL INTO THE OHIO AND TENNESSEE VALLEYS.
ONLY CONVECTIVE DEVELOPMENT IN THE VICINITY OF THE FRONT TO SPEAK OF
SO FAR WAS ACROSS NORTHERN MISSOURI AHEAD OF THE UPPER LEVEL WAVE.

HEAT INDEX VALUES HAVE NOT MADE IT TO CRITERIA YET THIS
AFTERNOON...AND WILL LIKELY CANCEL ADVISORY AT ZONE ISSUANCE TIME.

FRONT IS EXPECTED TO PUSH SOUTH TONIGHT INTO THE CWA WITH CAPES ON
THE ORDER OF 3 TO 4 THOUSAND J/KG THIS EVENING.  UPPER LEVEL WAVE
WILL PUSH SOUTHEAST INTO SOUTHEAST MISSOURI OVERNIGHT WITH BEST
UPPER LEVEL DIVERGENCE LOCATED FROM IL INTO THE OH VLY.  BEST CHANCE
FOR SEVERE WILL OCCUR THIS EVENING ACROSS NORTH AND EAST SECTIONS OF
CWA...BEFORE INSTABILITY DWINDLES AFTER SUNSET.  WITH HIGH WBZ
VALUES...MAIN SEVERE THREAT WILL BE WITH DOWNBURST AND STRAIGHT LINE
WIND POTENTIAL.

FRONT SHOULD PUSH THROUGH THE CWA ON TUESDAY MORNING WITH SOMEWHAT
DRIER AND COOLER AIR PUSHING IN.  FLOW LOOKS TO BECOME MORE ZONAL
OVER THE MIDDLE TO LATE PART OF THE WEEK WITH UPPER RIDGE SETTING UP
OVER THE CENTRAL ROCKIES.  SEVERAL SHORTWAVES WILL PUSH OUT OF THE
NORTHERN PLAINS AND INTO THE UPPER AND MID MISSISSIPPI VALLEY
REGIONS.  INHERITED DRY FORECAST AND WILL CONTINUE FOR NOW...BUT
HAVE UPPED POPS ON THURSDAY FROM 10 TO 20 PERCENT.

MRF HAS NEXT FRONT MOVING INTO THE AREA NEXT MONDAY AND HAVE
INTRODUCED LOW POPS FOR MONDAY.  TEMPERATURES IN THE EXTENDED LOOK
SEASONAL WITH HIGHS IN THE LOW 90S AND LOWS IN THE LOW TO MID 70S.

PRELIMINARY GRIDS HAVE BEEN SENT.

.SGF...NONE.

FCSTID = 5
SGF   68  85  64  89 /  60  30  10  10
JLN   69  87  67  92 /  60  30  10  10
UNO   69  85  62  89 /  60  30  10  10
VIH   67  84  63  87 /  60  10  10  10
AIZ   67  84  63  88 /  60  10  10  10

LINDENBERG

In the hours before

Special weather statement, Jul 22, 1:00 PM CDT, 5 hours 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON JUL 22 2002

...STRONG TO POSSIBLY SEVERE STORMS THIS AFTERNOON AND TONIGHT...
...TODAY IS THE LAST DAY OF HEAT AND HUMIDITY FROM CURRENT AIR
MASS...

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

AFTERNOON HEAT INDEX VALUES 95 TO 105 DEGREES.
THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLE HIGH WIND.

* AREAS AFFECTED AND TIMING...

HEAT INDICES WILL RANGE FROM 95 TO 105 THIS AFTERNOON ACROSS THE
ENTIRE AREA.  THE HOTTEST READINGS WILL BE ACROSS CENTRAL MISSOURI
AND EXTREME SOUTHWEST MISSOURI.

THUNDERSTORMS WILL BE POSSIBLE FROM THE MID AFTERNOON THROUGH THE
NIGHTTIME HOURS ACROSS THE ENTIRE AREA.  THE BEST CHANCE OF SEVERE
STORMS WILL BE NORTH OF A NEVADA TO SPRINGFIELD TO MOUNTAIN GROVE
LINE AFTER 2 PM.

* SPOTTER ACTIVATION OUTLOOK...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING NORTH OF
A NEVADA TO SPRINGFIELD TO MOUNTAIN GROVE LINE.

* DISCUSSION...

HEAT AND HUMIDITY WILL HOLD ON FOR ANOTHER AFTERNOON BEFORE A COLD
FRONT MOVES THROUGH THE AREA TONIGHT.  THE COLD FRONT WILL INTERACT
WITH A VERY UNSTABLE ATMOSPHERE TO CREATE SHOWERS AND THUNDERSTORMS
THIS AFTERNOON.  THESE STORMS WILL LIKELY FORM INTO A LINE AND PUSH
THROUGH THE OZARKS REGION TONIGHT AND EARLY TUESDAY.  THE MAIN
SEVERE WEATHER THREAT WILL BE WITH DAMAGING STRAIGHT LINE WINDS.

* EXTENDED OUTLOOK THROUGH NEXT MONDAY...

SHOWERS AND THUNDERSTORMS SHOULD END ACROSS THE OZARKS TUESDAY
MORNING...WITH DRY CONDITIONS EXPECTED THROUGH THE UPCOMING
WEEKEND.  ANOTHER COLD FRONT WILL MOVE INTO THE AREA NEXT MONDAY...
PROVIDING THE NEXT CHANCE OF PRECIPITATION.

LINDENBERG
Local storm report, Jul 22, 6:20 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    NEVADA                    MO   WIND DAMAGE
07/22/02   VERNON                         POWERLINES DOWN IN
                                          TOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 22, 6:29 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
629 PM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    NEVADA                    MO   .75 INCH HAIL
07/22/02   VERNON                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:48 PM CDTSevere Thunderstorm WarningSGFVernon42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.